Mississippi, 2012

Excessive Heat in Mississippi, July 20, 2012

July 20, 2012 · NWS MEG · 22 events in 22 counties and zones

An upper ridge of high pressure moved back over the Mid-South during the middle part of July. Temperatures rose into low 100s during the afternoon hours of July 19th-July 20th, 2012.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper ridge of high pressure moved back over the Mid-South during the middle part of July. Temperatures rose into low 100s during the afternoon hours of July 19th-July 20th, 2012. The combination of heat and humidity produced heat indices above 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 10:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 20, 10:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT FRI JUL 20 2012

.UPDATE...

CONDITIONS AT 11 AM HAVE WARMED INTO THE 90S WEST OF A LINE FROM
ROUGHLY DYERSBURG TO CLARKSDALE. FURTHER EAST...SOME INFLUENCE
FROM THE ROBUST THUNDERSTORM ACTIVITY IN MIDDLE TENNESSEE /CLOUDS
AND OUTFLOWS/ HAS TEMPERED TEMPERATURES A BIT IN THE 80S. THE
925MB THERMAL RIDGE HAS NOW CENTERED ITSELF ALONG A LINE FROM
OKLAHOMA CITY EAST TO MEMPHIS. AN ILL-DEFINED FRONT APPEARS TO BE
SITUATED OVER NRN MS WITH A FEW STORMS AHEAD OF IT OVER MONROE
COUNTY.

WILL LEAVE THE CURRENT HEADLINE CONFIGURATION IN PLACE...BUT THE
EASTERN COUNTIES WITHIN THE WARNING ARE MARGINAL GIVEN THE CURRENT
CLOUD COVER. NAM 925 MB TEMPS HAVE ALSO COME DOWN A COUPLE
DEGREES...SO REDUCED HIGHS BY A DEGREE OR TWO IN MOST PLACES.
STILL THINK HEAT INDICES OF 110F ARE OBTAINABLE OVER THE DELTA AND
NEAR I-40 IN SWRN TN.

MODELS ARE RELUCTANT TO DEVELOP ANYTHING SIGNIFICANT THIS
AFTERNOON...BUT THE HRRR DOES SHOW ISOLATED CELLS DEVELOPING LATE
THIS AFTERNOON OVER MOST OF THE AREA SO DID NOT FEEL I COULD
REMOVE POPS.

BORGHOFF

&&

.PREV DISCUSSION... /ISSUED 508 AM CDT FRI JUL 20 2012/

DISCUSSION...
TEMPERATURES ARE GENERALLY RUNNING 1-5 DEGREES WARMER THAN THEY
WERE 24 HOURS AGO...AND DEW POINTS ARE AROUND 2 DEGREES WARMER
WITH THE EXCEPTION OF NORTHEAST ARKANSAS WHERE SOME DRIER AIR IS
WORKING IN. 4 AM TEMPERATURES REMAIN IN THE LOW 80S AT MANY
LOCATIONS ACROSS THE MIDSOUTH THE WARMEST READINGS ARE IN THE
DELTA AREAS...INCLUDING THE MEMPHIS METRO AREA WITH THE COOLEST
READINGS IN NORTHEAST MISSISSIPPI AND WEST TENNESSEE NEAR THE
TENNESSEE RIVER. A FEW SHOWERS DEVELOPED ALONG THE
TENNESSEE/MISSISSIPPI STATE LINE EARLIER THIS MORNING...BUT HAVE
NOW PRETTY MUCH DISSIPATED. MID AND HIGH CLOUDS OVERSPREAD MOST OF
THE MIDSOUTH HELPING TO LIMIT RADIATIONAL COOLING.

WE SHOULD SEE ANOTHER VERY HOT DAY TODAY DESPITE SOME CLOUD
COVER.AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR MUCH OF THE
AREA. TEMPERATURES WILL START A FEW DEGREES WARMER THAN YESTERDAY
AND WARM QUICKLY INTO THE 90S. CONVECTION WILL GET GOING FAIRLY
EARLY AND MAY PROVIDE SOME LOCALIZED RELIEF TO THE HEAT...BUT DO
NOT THINK COVERAGE...OR THE DURATION OF ANY PRECIPITATION WILL
LIMIT THE HEATING ON ANY LARGE SCALE. THE EXCEPTION MAY BE ACROSS
PORTIONS OF NORTHEAST MISSISSIPPI AND WEST TENNESSEE NEAR THE
TENNESSEE RIVER WHERE STORMS ARE EXPECTED TO BE MOST WIDESPREAD.
AFTERNOON HIGHS WILL BE AT OR ABOVE 99 DEGREES ACROSS MOST OF THE
AREA...WITH THE EXCEPTION BEING THE SAME AREA MENTIONED ABOVE. THE
WARMEST READINGS WILL LIKELY BE ACROSS THE DELTA AND NORTHEAST
ARKANSAS WHERE TEMPERATURES MAY APPROACH 105 DEGREES. HEAT INDICES
MAY CLIMB AS HIGH AS 114 DEGREES.

ALTHOUGH HEAT WILL BE THE MAIN STORY TODAY...THE STORM PREDICTION
CENTER ALSO HAS MUCH OF THE MIDSOUTH IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. THE INTENSE HEAT AND HIGH HUMIDITY WILL RESULT IN A
VERY UNSTABLE AIRMASS FEATURING CAPE VALUES IN EXCESS OF 3500 J/KG
AND LI'S LOWER THAN -8C. THE MOST UNSTABLE CONDITIONS WILL BE
FOUND IN NORTH MISSISSIPPI AND WEST TENNESSEE. DAMAGING WIND WOULD
BE THE PRIMARY THREAT FROM THESE STORMS. OUTFLOW FROM THE ONGOING
CONVECTION IN CENTRAL TENNESSEE MAY BECOME A FOCUS FOR REDEVELOPMENT
OF STORMS DURING THE DAY TODAY. HAVE NOT SEEN ANY INDICATION THAT
IT HAS PROPAGATED VERY FAR WEST YET...BUT IT COULD LEAD TO BETTER
RAIN CHANCES FARTHER WEST DEPENDING ON ITS EVOLUTION/MOVEMENT.

A WEAK COLD FRONT WILL SINK SOUTH OF THE AREA TONIGHT ALLOWING A
COOLER DRIER AIRMASS TO FILTER INTO THE AREA. AS A RESULT...WE
PROBABLY WILL NOT NEED ANY ADDITIONAL HEAT PRODUCTS TOMORROW.
HIGHS SHOULD BE IN THE MIDDLE 90S AT MOST LOCATIONS. GUIDANCE
DIFFERS SIGNIFICANTLY WITH HIGHS OVER THE NEXT FEW DAYS...WILL
STAY ON THE WARM SIDE OF GUIDANCE BASED ON RECENT TRENDS. TOMORROW
WILL LIKELY BE THE COOLEST DAY OUT OF THE NEXT 7 UNLESS A LOCATION
IS LUCKY ENOUGH TO GET RELIEF FROM RAINFALL. HIGHS ON SATURDAY
WILL BE NEAR NORMAL ACROSS MOST OF THE AREA...GENERALLY 92 TO 94
DEGREES...ALTHOUGH PORTIONS OF EAST ARKANSAS WILL CLIMB BACK INTO
THE UPPER 90S AS A THERMAL RIDGE BUILDS EAST.

THE WARMING TREND WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT
WEEK AS A RIDGE STRENGTHENS OVER THE PLAINS AND SURFACE HIGH
PRESSURE ENCOMPASSES MUCH OT THE DEEP SOUTH. NO ORGANIZED WEATHER
IS ON THE SCOPE...ALTHOUGH WE WILL LIKELY SEE CLIMATOLOGICAL 20-30
PERCENT POPS NEARLY EVERY AFTERNOON. HIGHS FOR MOST OF THE
UPCOMING WORK WEEK WILL BE BETWEEN 95 AND 100 DEGREES.

&&

.AVIATION...
12Z TAF CYCLE

VFR CONDITIONS SHOULD CONTINUE FOR MUCH OF THE FORECAST PERIOD.
SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON WITH THE
BEST CHANCE OVER NORTH MISSISSIPPI WHICH COULD PRODUCE BRIEF
PERIODS OF MVFR CEILINGS AND VISIBILITIES. WINDS WILL START OUT
FROM THE SOUTHWEST THIS MORNING BUT GRADUALLY SHIFT TOE NORTHWEST
THIS AFTERNOON AND EVENTUALLY TO THE NORTH OVERNIGHT.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM 101  78  96  74 /  20  10  10   0
MKL  95  72  93  68 /  20  10  10   0
JBR 102  73  98  72 /  10   0   0   0
TUP  94  74  92  71 /  50  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 1 AM CDT SATURDAY FOR CLAY-GREENE-LAWRENCE-
     RANDOLPH.

     EXCESSIVE HEAT WARNING UNTIL 1 AM CDT SATURDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...HEAT ADVISORY UNTIL 1 AM CDT SATURDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 1 AM CDT SATURDAY FOR CALHOUN-CHICKASAW-
     ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-TISHOMINGO-UNION.

     EXCESSIVE HEAT WARNING UNTIL 1 AM CDT SATURDAY FOR ALCORN-BENTON
     MS-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 1 AM CDT SATURDAY FOR CARROLL-DECATUR-HARDIN-
     HENDERSON-HENRY-LAKE-OBION-WEAKLEY.

     EXCESSIVE HEAT WARNING UNTIL 1 AM CDT SATURDAY FOR CHESTER-
     CROCKETT-DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAUDERDALE-
     MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jul 20, 4:23 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT FRI JUL 20 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
523 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MUCH OF EAST
ARKANSAS...NORTH MISSISSIPPI AND WEST TENNESSEE TODAY INTO
TONIGHT GENERALLY ALONG AND TO THE SOUTH OF A LINE FROM
JONESBORO ARKANSAS TO DYERSBURG TENNESSEE AND WEST OF A LINE FROM
JACKSON TENNESSEE TO OXFORD MISSISSIPPI. A HEAT ADVISORY IS IN
EFFECT ELSEWHERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY
SOUTH OF A LINE FROM PARIS TENNESSEE...TO MILLINGTON TENNESSEE TO
FORREST CITY ARKANSAS. THE MAIN THREAT FROM THESE STORMS IS
DAMAGING WIND...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE TODAY FOR THE SLIGHT RISK AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat. Local standard time, as filed.

Excessive Heat, Alcorn

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Alcorn forecast zone
Reported by
Official NWS Observations
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Tishomingo

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Tishomingo forecast zone
Reported by
Official NWS Observations
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Prentiss

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Prentiss forecast zone
Reported by
Official NWS Observations
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Benton

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Tippah

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Tippah forecast zone
Reported by
Official NWS Observations
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Union

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Pontotoc

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Pontotoc forecast zone
Reported by
Official NWS Observations
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Lee

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Itawamba

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Itawamba forecast zone
Reported by
Official NWS Observations
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Monroe

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Monroe forecast zone
Reported by
Official NWS Observations
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Chickasaw

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Chickasaw forecast zone
Reported by
Official NWS Observations
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Calhoun

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Yalobusha

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Yalobusha forecast zone
Reported by
Official NWS Observations
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Lafayette

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Lafayette forecast zone
Reported by
Official NWS Observations
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Marshall

When
July 20, 10:00 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, De Soto

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
De Soto forecast zone
Reported by
Official NWS Observations
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Tate

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Tate forecast zone
Reported by
Official NWS Observations
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Panola

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
Official NWS Observations
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Tallahatchie

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Tallahatchie forecast zone
Reported by
Official NWS Observations
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Quitman

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Quitman forecast zone
Reported by
Official NWS Observations
Coordinates
34.251, -90.289 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Coahoma

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Coahoma forecast zone
Reported by
Official NWS Observations
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

Excessive Heat, Tunica

When
July 20, 10:00 AM CST to 6:00 PM CST
Where
Tunica forecast zone
Reported by
Official NWS Observations
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

Heat indices rose above 110 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401082, 401083, 401084, 401085, 401086, 401087, 401088, 401089, 401090, 401091, 401092, 401093, 401094, 401095, 401096, 401097, 401098, 401099, 401101, 401102, 401103, 401104.